Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 50, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2020, 8:21 AM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 8:21 AM CDT (13:21 UTC)
- Expired
- Jul 11, 2020, 9:00 AM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:36 AM CDT | HAIL 1 | 3 E New Hampton, IA | |
| Jul 11, 8:38 AM CDT | HAIL 1 | 3 Wnw Waucoma, IA | LAW ENFORCEMENT REPORTED SIGNIFICANT CROP DAMAGE DUE TO HAIL 3 TO 4 MILES EAST OF LAWLER. HAIL SIZE ESTIMATED QUARTER SIZED OR LARGER. |
| Jul 11, 8:41 AM CDT | HAIL 1 | Fredericksburg, IA | . |
| Jul 11, 8:50 AM CDT | HAIL 1 | 2 S Alpha, IA | DELAYED REPORT. NORTHWEST OF HAWKEYE. RELAYED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
244
WUUS53 KARX 111321
SVRARX
IAC037-065-191-111400-
/O.NEW.KARX.SV.W.0050.200711T1321Z-200711T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
821 AM CDT Sat Jul 11 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Fayette County in northeastern Iowa...
Southwestern Winneshiek County in northeastern Iowa...
Chickasaw County in northeastern Iowa...
* Until 900 AM CDT.
* At 820 AM CDT, a severe thunderstorm was located near New Hampton,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lawler around 830 AM CDT.
Fredericksburg and Waucoma around 840 AM CDT.
Hawkeye around 855 AM CDT.
Other locations impacted by this severe thunderstorm include Boyd,
Williamstown, Richfield, New Hampton Airport, St. Lucas, County Roads
B 28 And V 18 and County Roads B 54 And V 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 9249 4321 9209 4291 9172 4291 9234
TIME...MOT...LOC 1320Z 317DEG 29KT 4310 9229
HAIL...1.00IN
WIND...60MPH
$$
CA1 follow-up statement
495
WWUS53 KARX 111338
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
838 AM CDT Sat Jul 11 2020
IAC037-065-191-111400-
/O.CON.KARX.SV.W.0050.000000T0000Z-200711T1400Z/
Fayette IA-Winneshiek IA-Chickasaw IA-
838 AM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHWESTERN FAYETTE...SOUTHWESTERN WINNESHIEK AND EASTERN
CHICKASAW COUNTIES...
At 837 AM CDT, a severe thunderstorm was located over Fredericksburg,
or 8 miles southeast of New Hampton, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. At 836 AM, quarter sized hail was reported
3 miles east of New Hampton.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Waucoma around 840 AM CDT.
Hawkeye around 855 AM CDT.
Other locations impacted by this severe thunderstorm include Boyd,
Williamstown, Richfield, St. Lucas, County Roads B 54 And V 56,
County Roads V 56 And B 33 and Waucoma Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4305 9241 4321 9209 4291 9172 4291 9234
TIME...MOT...LOC 1337Z 317DEG 29KT 4300 9216
HAIL...1.00IN
WIND...60MPH
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:15 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 11, 5:15 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 515 AM CDT Sat Jul 11 2020 .SHORT TERM...(Today and tonight) Issued at 306 AM CDT Sat Jul 11 2020 Early morning regional radar shows a decaying thunderstorm complex associated with a shortwave trough racing southeast across parts of Nebraska and Iowa. This is projected to continue to dive southeast through the Missouri River Valley as it weakens. Further north, a weak boundary stretched across southern Minnesota will be an area of focus for a few showers and storms to develop and spread southeast into parts of southeast Minnesota and northeast Iowa between ~11 and 15 Z. Models suggest MUCAPE values around 1000-1500 J/kg, 0-6 km bulk shear around 40 kts, and mid-level lapse rates around 7 C/km, which aligns nicely with the SPC mesoanalysis as of 3 am. These parameters may allow a strong storm or two to occur early this morning if storms materialize, though chances are pretty low. Attention then turns to this afternoon as a shortwave trough located over southern Canada/North Dakota rides the northwest flow into the local area. Large-scale ascent associated with the wave will provide more than enough lift to allow scattered storms to develop by early this afternoon across parts of southeast Minnesota and northeast Iowa. Forecast soundings show fat CAPE values of 2500-3500 J/kg and 35-40 kts of bulk unidirectional shear, which would suggest the development of discrete supercells capable of producing strong updrafts. Low to mid-level lapse rates of 7-8 C/km and inverted V soundings would imply large hail and damaging winds as the primary severe weather threats for today. The threat for tornadoes is very low to nonexistent due to little turning and weak 0-1 km shear. Thunderstorm activity will progress southeast, reaching parts of western/southwest Wisconsin by mid to late afternoon. The main area of concern for potentially some severe storms today will be confined across northeast Iowa into far southwest Wisconsin, which is outlined by the SPC's 06Z upgrade to a slight risk in the Day 1 outlook. Storms will also pose a threat for locally heavy rainfall with precipitable water values nearing 1.5" and warm cloud depths around 3 km. .LONG TERM...(Sunday through Friday) Issued at 306 AM CDT Sat Jul 11 2020 Upper-level ridging and surface high pressure build in Sunday into Monday, providing a dry and seasonable stretch across the area. Said ridging will then push east come late Monday into Tuesday as an upper trough slides across southern Canada. At the surface, a cold front looks to approach the area, bringing widespread showers and storms. There were some timing differences on the arrival of the cold front in previous model runs, but the 11.00Z ECMWF and 11.00Z GFS appear to be coming into better agreement with it moving through sometime midday Tuesday, which would suggest the possibility for some strong to severe storms maybe across eastern portions of the CWA. The GFS has decent instability (MLCAPE of 1500+ J/kg) and bulk shear of around 40 kts along and ahead of the front (15 kts in the 0- 1 km layer). Locally heavy rainfall could also be a concern on Tuesday with deep warm cloud depths around 3.5-4 km and precipitable waters approaching 2". The picture on what may pan out should become a little clearer in coming days, but it is definitely a day to keep our eyes on. Thereafter, the cold front looks to stall out somewhere across the Midwest by midweek. This could lead to continued precipitation chances through at least Wednesday or early Thursday across parts of the local area - far southern parts of the CWA look like the most favored area for this scenario, though the front may stall south of the area altogether. By the middle to end of next week, flow aloft becomes more zonal to low meridional with a few shortwave troughs rippling through. Because of this, occasional chances for showers and storms will be possible through late week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 515 AM CDT Sat Jul 11 2020 Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs during periods of greater pcpn chances. Can't rule out a brief drop into MVFR with afternoon convection, but timing/confidence on occurrence not high enough to add to the forecast for now. WX/vsby: Sct -shra/ts this morning with a weak upper level shortwave...mainly for KRST. Higher chances then return for the afternoon - with again greater threat for KRST. Higher wind gusts with any storm, along with locally heavy rain and accompanying lower vsby. A strong/severe threat this afternoon too...mostly for KRST. Winds: staying on the light side outside of any storm. Will swing to the northwest/north for the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...NMB AVIATION...Rieck
Hazardous weather outlook, Jul 11, 4:32 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 432 AM CDT Sat Jul 11 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 432 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms possible through mid morning mainly west of the Mississippi River. Severe weather not expected. Scattered thunderstorms are expected this afternoon into the evening. A few will be strong, potentially severe, carrying a damaging wind and hail threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-121100- Taylor-Clark- 432 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible late this afternoon into the evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances through the week with Tuesday holding the higher threat for widespread storms. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck/NMB
In the hours before
Special weather statement, Jul 11, 5:38 AM CDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service La Crosse WI 538 AM CDT Sat Jul 11 2020 MNZ086-087-094-095-111200- Dodge-Olmsted-Mower-Fillmore- Including the cities of Dodge Center, Rochester, Austin, and Preston 538 AM CDT Sat Jul 11 2020 ...A Few Strong Thunderstorms Possible This Morning... Scattered thunderstorms will continue to spread southeast across parts of southeast Minnesota this morning. Some of these storms could become strong, with hail, heavy rain, and lightning being the primary threats. Move indoors when storms approach your location. NMB
Special weather statement, Jul 11, 6:34 AM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service La Crosse WI 634 AM CDT Sat Jul 11 2020 IAZ009>011-MNZ087-094>096-111300- Howard-Winneshiek-Allamakee-Olmsted-Mower-Fillmore-Houston- Including the cities of Cresco, Decorah, Waukon, Rochester, Austin, Preston, and Caledonia 634 AM CDT Sat Jul 11 2020 ...Some Strong Storms This Morning... Scattered thunderstorms will continue to spread southeast across parts of southeast Minnesota this morning. Some of these storms have been strong, with wind gusts up to 40 mph, heavy rain, and lightning. Move indoors when storms approach your location. NMB
Special weather statement, Jul 11, 8:03 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
803 AM CDT Sat Jul 11 2020
IAZ010-019-029-111345-
Winneshiek-Chickasaw-Fayette-
803 AM CDT Sat Jul 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE...
SOUTHWESTERN WINNESHIEK AND CHICKASAW COUNTIES...
At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Protivin to 7 miles southwest of
Elma. Movement was southeast at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
New Hampton, West Union, Fredericksburg, Hawkeye, Lawler, Spillville,
Fort Atkinson, Protivin, Waucoma, Jerico, Alta Vista, St. Lucas,
North Washington, Jackson Junction, Festina, Eldorado, Lake Meyer
County Park, New Hampton Airport, County Roads B 28 And V 18 and
Highway 18 And County V 18.
If outdoors, consider seeking shelter inside a building.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4321 9255 4321 9192 4291 9161 4291 9228
4303 9239 4310 9248 4312 9253 4316 9256
4320 9256
TIME...MOT...LOC 1303Z 319DEG 33KT 4329 9210 4319 9257
ZapotocnyThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:41 AM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 49 min |
| Jul 11, 8:03 AM CDT | Special Weather Statement | ARX | Chickasaw | 42 min |
| Jul 11, 8:48 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 57 min |
| Jul 11, 3:07 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 53 min |
| Jul 11, 4:12 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 41 min |
| Jul 11, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 35 min |
| Jul 11, 5:11 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 49 min |
| Jul 11, 5:28 PM CDT | Special Weather Statement | ARX | Allamakee | 47 min |
| Jul 11, 5:43 PM CDT | Special Weather Statement | ARX | Winneshiek | 47 min |
| Jul 11, 6:05 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette, Winneshiek | 55 min |
| Jul 11, 6:19 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette, Winneshiek | 56 min |
| Jul 11, 6:28 PM CDT | Areal Flood Advisory | ARX | Allamakee | 3 hr |
| Jul 11, 6:40 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton | 65 min |
| Jul 11, 6:55 PM CDT | Special Weather Statement | ARX | Clayton | 65 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.